Georgia, 2024

Hail in Georgia, November 28, 2024

November 28, 2024 · NWS TAE · 1 event in 1 county or zone

Scattered thunderstorms moved across the area ahead of a cold front. Steep mid-level lapse rates and sufficient instability and shear led to one severe storm with quarter size hail reported in Cook county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered thunderstorms moved across the area ahead of a cold front. Steep mid-level lapse rates and sufficient instability and shear led to one severe storm with quarter size hail reported in Cook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 28, 12:26 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Nov 28, 12:26 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1226 PM EST Thu Nov 28 2024

...New AVIATION...

.UPDATE...
Issued at 1001 AM EST Thu Nov 28 2024

A line of showers extends from the northern part of Mobile Bay
through central Georgia and has entered our northern Alabama and
Georgia counties. This line will continue to progress east-
southeast at 25-30 mph. This will put the line near Dothan and
Albany a little after 12pm EST/11am CST and near Tallahassee and
Valdosta around 4pm to 5pm EST.

There remains the potential of isolated strong to severe storms
along this line as it marches east. Latest SPC mesoanalysis shows
40-55 knots of bulk shear, a 25-30 knot LLJ, and mid-level lapse
rates between 6.5 to 7 C/km, which is enough to favor the chance
for stronger storms. That said, the surface low is near
Philadelphia and racing away from us and height falls have slowed
significantly. In other words, large-scale support is becoming
more limited as the day progresses. Still, the environmental
factors mentioned above is enough to keep a Marginal Risk (level 1
of 5) for Severe Weather over much of the region the rest of the
day. Gusty winds, hail, and a tornado or two all remain possible.

Outside of the showers, the cold front is on schedule and the
forecast was updated to account for the latest timing of the front
and subsequent wind shift, cooler temperatures, and dropping dew
points.

&&

.NEAR TERM...
(Today and tonight)
Issued at 246 AM EST Thu Nov 28 2024

Thanksgiving could get a little dicey as an approaching frontal
system from the W/NW poses a threat for isolated strong to severe
thunderstorm this morning and afternoon with preceding areas of fog
(dense at times). An unseasonably warm/muggy airmass characterized
by widespread temperatures/dew points in the 60s is in place across
the Tri-State area. In addition, current SPC Mesoanalysis depicts 40-
50-kts of bulk shear, a modest 25-35-kt LLJ, and mid-level lapse
rates in excess of 7 C/km. These parameters favor organized
convection.

The latest radar trends already show clusters of showers moving
across the FL Panhandle & SE AL with some additional activity
offshore. We will need to monitor these cells for severe potential,
mainly isolated damaging gusts or a brief tornado. A Marginal Risk
(level 1 of 5) exists for the Emerald Coast into SW GA - valid until
12Z this AM. Expect increased convective coverage through the
morning hrs, followed by a temporary lull.

For this afternoon, a trailing convective band just ahead of the
main cold front sweeps eastward. The 5Z HRRR has this semi-organized
line extend along/north of the I-10 corridor and exits east of I-75
by this evening. The Marginal Risk (level 1 of 5) of severe weather
is maintained areawide where isolated damaging gusts and hail are
the main threats. A sharp wind shift out of the NW occurs
immediately following frontal passage. Forecast high temperatures
are widespread 70s. Tonight's lows range from mid 40s to mid 50s (NW
to SE) as a cooler & drier airmass works its way in.

&&

.SHORT TERM & LONG TERM...
(Friday through Wednesday)
Issued at 246 AM EST Thu Nov 28 2024

Much colder conditions are expected throughout the short and long
term with highs dropping into the 50s and 60s and lows in the
upper 20s to upper 30s. A large trough is forecast to remain over
the eastern CONUS through the period, with several shortwaves
rotating across the base of it. This will help keep cold and dry
conditions funneling into the area in the wake of the Thanksgiving
cold front as well as a reinforcing cold front Saturday. These
temperatures will be the coldest of the season so far, with wind
chills dropping into the mid 20s at times during the nights. These
temps will be hazardous to vulnerable populations, and we
encourage everyone to take proper precautions to protect people,
pets, plants, and exposed pipes.

As a reminder with the coldest temps of the season so far, our new
cold weather products and criteria are as follows:

Cold Weather Advisory: temperatures or wind chills below 20F for
Alabama and Georgia counties, 25F for Florida counties

Extreme Cold Watch/Warning: temperatures or wind chills below 10F
for Alabama and Georgia counties, 15F for Florida counties

Freeze Watch/Warning: will still be discontinued after the first
widespread freeze of the season until the start of growing season.
However, HARD FREEZE WATCHES/WARNINGS WILL NO LONGER BE ISSUED. If
a hard freeze is expected (25F or lower), a Freeze Watch/Warning
will be issued with hard freeze specified within the product.

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM EST Thu Nov 28 2024

A broken line of SHRA and isolated TSRA stretches from near ABY to
south of DHN to CEW, moving eastward. Cigs have generally been VFR
to high-end MVFR, and this will continue through the afternoon
ahead of the SHRA. Have PROB30s at ECP, TLH, and VLD for SHRA or
TSRA reducing vsbys/cigs to MVFR as confidence is low that the
showers survive. Behind the SHRA, winds will shift from SW to NW
with the frontal passage. Another round of RA will move in
tomorrow morning, impacting ECP, TLH, and VLD. Have not included
categorical changes since it's near the end of the TAF period, but
lowered vsbys to 6 SM to account for that possibility.

&&

.MARINE...
Issued at 1001 AM EST Thu Nov 28 2024

A few showers and thunderstorms remain possible this afternoon
ahead of a cold front. Waterspouts, gusty winds, and small hail
will be possible within the more robust showers and storms.

Southwesterly winds continue today ahead of a cold front forecast
to swing through this evening. Winds clock around to the north
Friday and beyond with Cautionary conditions expected to prevail
more often than not through the weekend into early next week.
Advisory level winds remain possible Friday night through
Saturday morning for the waters west of Mexico Beach.

&&

.FIRE WEATHER...
Issued at 246 AM EST Thu Nov 28 2024

A cold front moving across the region today brings scattered showers
with isolated thunderstorms this morning and afternoon. Some storms
may be strong to severe, capable of damaging gusts, hail, and a
brief tornado. After frontal passage later today, winds shift out of
the NW, and turn more northerly through the weekend as strong high
pressure ushers a much cooler and drier airmass.

&&

.HYDROLOGY...
Issued at 321 PM EST Wed Nov 27 2024

No riverine or flash flood concerns are expected through the period.

A cold front barreling through the southeast will bring an increased
chance for showers and thunderstorms Thanksgiving Day. The somewhat
sparse coverage of the convection combined with the progressive
nature of the front should limit rainfall totals to less than 1".
Dry and cool to cold conditions prevail this weekend into the first
several days of December.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   79  50  59  34 /  40  10  30   0
Panama City   77  50  60  37 /  40  10  30   0
Dothan        74  43  58  31 /  40   0   0   0
Albany        76  45  59  32 /  40  10   0   0
Valdosta      79  49  59  34 /  40  10  20   0
Cross City    79  55  62  36 /  20  10  40   0
Apalachicola  76  52  61  38 /  30  10  30   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ108-112-114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...IG3
SHORT TERM...Merrifield
LONG TERM....Merrifield
AVIATION...Young
MARINE...Merrifield
FIRE WEATHER...IG3
HYDROLOGY...Reese

In the hours before

Special weather statement, Nov 28, 2:20 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
220 PM EST Thu Nov 28 2024

GAZ146-281945-
Colquitt GA-
220 PM EST Thu Nov 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COLQUITT COUNTY THROUGH
245 PM EST...

At 220 PM EST, Doppler radar was tracking a strong thunderstorm near
Riverside, or 7 miles northwest of Moultrie, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moultrie, Norman Park, Riverside, Schley, Funston, Pineboro, Spence
Airport, South Moultrie, Sigsbee, Poplar Arbor Church, Crosland,
Hartsfield, New Elm, and Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3117 8399 3125 8398 3131 8395 3131 8362
      3110 8369
TIME...MOT...LOC 1920Z 276DEG 23KT 3122 8390

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Special weather statement, Nov 28, 2:40 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
240 PM EST Thu Nov 28 2024

GAZ146-147-282015-
Colquitt GA-Cook GA-
240 PM EST Thu Nov 28 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN COOK AND NORTHEASTERN
COLQUITT COUNTIES THROUGH 315 PM EST...

At 240 PM EST, Doppler radar was tracking a strong thunderstorm near
Norman Park, or 7 miles northeast of Moultrie, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Adel, Moultrie, Sparks, Omega, Norman Park, Lenox, Ellenton, Reed
Bingham State Park, Cook Co A/P, Cool Spring, Staunton, Pineboro,
Barneyville, Flat Ford, Wagon Wheel, Crosland, and Laconte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3109 8345 3118 8377 3131 8375 3133 8363
      3133 8346 3132 8344 3131 8343 3130 8344
      3125 8337
TIME...MOT...LOC 1940Z 277DEG 26KT 3123 8367

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY

The radar

The Moody AFB radar (KVAX), 59 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cook

When
November 28, 3:03 PM EST
Where
Cook County, 1.18 mi W of Wagon Wheel
Measured
1 in hail
Reported by
Social Media
Coordinates
31.230, -83.480

Quarter sized hail was reported off Barneyville Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220454.